Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Two critical periods in the evolution of random planar graphs


Authors: Mihyun Kang and Tomasz Łuczak
Journal: Trans. Amer. Math. Soc. 364 (2012), 4239-4265
MSC (2010): Primary 05C10, 05C80; Secondary 05C30, 05A16
Published electronically: March 13, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ P(n,M)$ be a graph chosen uniformly at random from the family of all labeled planar graphs with $ n$ vertices and $ M$ edges. In this paper we study the component structure of $ P(n,M)$. Combining counting arguments with analytic techniques, we show that there are two critical periods in the evolution of $ P(n,M)$. The first one, of width $ \Theta (n^{2/3})$, is analogous to the phase transition observed in the standard random graph models and takes place for $ M=n/2+O(n^{2/3})$, when the largest complex component is formed. Then, for $ M=n+O(n^{3/5})$, when the complex components cover nearly all vertices, the second critical period of width $ n^{3/5}$ occurs. Starting from that moment increasing of $ M$ mostly affects the density of the complex components, not its size.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 05C10, 05C80, 05C30, 05A16

Retrieve articles in all journals with MSC (2010): 05C10, 05C80, 05C30, 05A16


Additional Information

Mihyun Kang
Affiliation: Institut für Optimierung und Diskrete Mathematik (Math B), Technische Universität Graz, Steyrergasse 30, A-8010 Graz, Austria
Email: kang@math.tugraz.at

Tomasz Łuczak
Affiliation: Department of Discrete Mathematics, Adam Mickiewicz University, 61-614 Poznań, Poland
Email: tomasz@amu.edu.pl

DOI: http://dx.doi.org/10.1090/S0002-9947-2012-05502-4
PII: S 0002-9947(2012)05502-4
Received by editor(s): June 2, 2010
Received by editor(s) in revised form: November 5, 2010
Published electronically: March 13, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.